Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS Louisville, KY

May 25, 2002Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 25, 2002, 4:56 PM EST for Dubois County, Indiana. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2002, 4:56 PM EST (21:56 UTC)
Expired
May 25, 2002, 5:45 PM EST
In force
49 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

What was reported inside it

TimeReportWhereRemark
May 25, 5:00 PM ESTHail 0.75Schnellville, IN
May 25, 5:15 PM ESTThunderstorm Wind 60 EHuntingburg, INPower lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 252156
SVRSDF
INC037-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EST SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 545 PM EST

* AT 454 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUFF...OR ABOUT 37 MILES EAST OF MOUNT
  CARMEL...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUFF...HOLLAND AROUND 500 PM EST
  HUNTINGBURG...IRELAND AROUND 505 PM EST
  JASPER AROUND 510 PM EST
  MALTERSVILLE...BRETZVILLE AROUND 515 PM EST
  ST. ANTHONY...KELLERVILLE AROUND 520 PM EST
  SCHNELLVILLE AROUND 525 PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3840 8721 3822 8720 3826 8670 3853 8671

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 25, 2:00 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT SAT MAY 25 2002

DECENT SHORT WAVE MOVING ACROSS GREAT LAKES...WITH ACCOMPANYING
SURFACE LOW. WARM FRONT EXTENDS EAST FROM LOW...WELL NORTH OF
FORECAST AREA. COLD FRONT TRAILING SOUTHWEST FROM LOW PRESSURE
MOVING INTO SOUTHERN LOWER MICHIGAN WILL MOVE ACROSS CENTRAL
KENTUCKY TONIGHT.

BEST DYNAMICS WITH THIS SYSTEM WILL REMAIN VICINITY OF SHORT WAVE
AND WARM FRONT...BUT FRONT MOVING INTO MODERATELY UNSTABLE AIR WILL
BE ENOUGH TO TOUCH OFF SCATTERED THUNDERSTORMS. STORMS ALREADY LINED
UP FROM SOUTHERN ILLINOIS NORTHEAST INTO WEST CENTRAL INDIANA.
QUESTION CURRENTLY IS IF ANY STORMS WILL BE SEVERE AND WHAT KIND OF
PRECIP COVERAGE AND AMOUNTS WILL OCCUR. RIGHT NOW WILL EMPHASIZE
SCATTERED STORMS...WITH MOST LOCATIONS GETTING A QUARTER INCH OR
LESS.

WITH FRONT MOVING SLOWLY ACROSS FORECAST AREA...WILL CONFINE RAIN IN
NORTHWEST ZONES TO TONIGHT...BUT WILL MENTION SCATTERED STORMS INTO
SUNDAY OVER SOUTHEAST HALF OF FORECAST AREA. PASSAGE OF WEAKENING
FRONT WILL BRING ONLY SLIGHTLY DRIER AND COOLER AIR INTO AREA...WITH
WARMER TEMPERATURES ON MEMORIAL DAY.

FOLLOWING PASSAGE OF SHORT WAVE INTO CANADA...MOREORLESS ZONAL FLOW
WILL PREVAIL INTO MIDWEEK BEFORE NEXT SYSTEM APPROACHES SLOWLY FROM
THE WEST. THUS NEXT PRECIP CHANCE WILL BE ABOUT THURSDAY. A MUCH
DESIRED CHANCE TO DRY OUT HAS DEVELOPED...THOUGH WE DO NOT WANT TO
TRANSITION INTO DROUGHT CONDITIONS.

.SDF...NONE.

REITMEYER

In the hours before

Special weather statement, May 25, 1:00 PM EST, 3 hours 56 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR PARTS OF
NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK
AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM BEAVER DAM...IN
OHIO COUNTY...TO WINCHESTER...IN CLARK COUNTY.

AS A SURFACE LOW TRACKS INTO THE GREAT LAKES...A COLD FRONT WILL
PUSH INTO THE OHIO RIVER VALLEY THIS EVENING. A LINE OF
THUNDERSTORMS HAS FORM AHEAD OF THIS FRONT...AND MOVE INTO
SOUTH-CENTRAL INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON.
FORECAST ATMOSPHERIC PROFILES SHOW A SIGNIFICANT AMOUNT OF DRY AIR
IN THE LOW LEVELS...ALONG WITH LOWERING FREEZING LEVELS WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE. FOR THIS REASON IF ANY
STORMS WERE TO BECOME SEVERE...THE PRIMARY THREATS WOULD BE HAIL AND
HIGH DOWNBURST WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY NOR TONIGHT.

DENMAN
Special weather statement, May 25, 2:16 PM EST, 2 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR PARTS OF
NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK
AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM BEAVER DAM...IN
OHIO COUNTY...TO WINCHESTER...IN CLARK COUNTY.

AS A SURFACE LOW TRACKS INTO THE GREAT LAKES...A COLD FRONT WILL
PUSH INTO THE OHIO RIVER VALLEY THIS EVENING. A LINE OF
THUNDERSTORMS HAS FORM AHEAD OF THIS FRONT...AND MOVE INTO
SOUTH-CENTRAL INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON.
FORECAST ATMOSPHERIC PROFILES SHOW A SIGNIFICANT AMOUNT OF DRY AIR
IN THE LOW LEVELS...ALONG WITH LOWERING FREEZING LEVELS WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE. FOR THIS REASON IF ANY
STORMS WERE TO BECOME SEVERE...THE PRIMARY THREATS WOULD BE HAIL AND
HIGH DOWNBURST WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY NOR TONIGHT.

DENMAN
Special weather statement, May 25, 3:30 PM EST, 1 hour 26 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260400-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH THIS EVENING FOR PARTS OF NORTH CENTRAL KENTUCKY AND
ALL OF SOUTH CENTRAL INDIANA. THE RISK AREA IS GENERALLY ALONG AND
NORTH OF AN LINE FROM NORTHERN LOGAN COUNTY NORTHEAST TO
NORTHERN MADISON COUNTY THEN FURTHER NORTHEAST INTO EXTREME NORTHEAST
KENTUCKY.

SURFACE LOW PRESSURE OVER MICHIGAN WILL TRACK NORTHEAST TONIGHT AND
THE TRAILING COLD FRONT WILL MOVE SOUTHEAST THROUGH KENTUCKY.

THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING.

CONGER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:32 PM ESTSevere Thunderstorm WarningLMKScott, Washington43 min
May 25, 6:12 PM ESTSevere Thunderstorm WarningLMKClark33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.